Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

August 2, 2018Rockdale County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 2, 2018, 11:54 PM EDT for Rockdale County, Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 11:54 PM EDT (03:54 UTC)
Expired
Aug 3, 2018, 12:45 AM EDT
In force
51 min
Issued by
NWS Atlanta, GA

County Rockdale County, GA

The radar

The Atlanta radar (KFFC), 55 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWUS82 KFFC 030354
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1154 PM EDT THU AUG 2 2018
 
GAZ046-048-057-030445-
Rockdale GA-Newton GA-Henry GA-
1154 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROCKDALE...NORTHWESTERN
NEWTON AND SOUTHEASTERN HENRY COUNTIES UNTIL 1245 AM EDT...

At 1153 PM EDT...a strong thunderstorm was over Fincherville, or near
Jackson...moving northeast at 15 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially 
           in poor drainage areas.

Some locations in the path of this storm include
Conyers, Covington, Oxford, Porterdale, Georgia International Horse
Park, Lakeview Estates, Ola, Magnet, Almon, Milstead, Oak Hill and
Rocky Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3375 8402 3365 8378 3342 8396 3340 8398
      3340 8397 3339 8397 3339 8398 3336 8401
      3336 8403 3341 8412
TIME...MOT...LOC 0353Z 208DEG 12KT 3339 8399 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:51 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 2, 11:51 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1151 PM EDT Thu Aug 2 2018

.UPDATE...

Forecast is on track. Pockets of moderate to heavy precipitation
continue to move through metro Atlanta and toward Athens tonight.
With some training noted across Henry, Butts and Newton counties
and points northward...these are going to be the locations of
concern overnight. These showers are riding a boundary with storm
motion parallel to the mean flow. So this may lead to localized
flooding. As the aforementioned meso-low tracks north of the
metro, it should help lift this band of heavier precipitation
northward. Some deformation across NE GA has been noted as well
tonight, NE of the meso-low with light to moderate rain observed.
Expect an additional half an inch to an inch of rain with locally
higher amounts the next several hours.

26

&&

.PREV DISCUSSION... /Issued 816 PM EDT Thu Aug 2 2018/

UPDATE...

Moderate to heavy rain is moving into the metro area as a broad
meso low, currently centered near Tyrone in north Fayette, continues
to track NE this evening. Gusty winds associated with this meso
have been observed at ATL with wind speeds upwards of 25kts.
This area of precipitation will take a a couple hours to move out
of the metro and move into the NE mountains. Associated with this
meso- low there are further areas of light to moderate rain
extending toward AHN down southwest toward CSG. This activity
will push north and east through the evening with continued
moisture feed from the GOM. Therefore we do expect some showers
overnight.

PREV DISCUSSION... /Issued 256 PM EDT Thu Aug 2 2018/

SHORT TERM /Tonight through Friday Night/...

Models are still in good agreement that the deep upper level
longwave trough will remain nearly stationary to the west of
the area over the Mississippi River Valley through tonight. On
Friday, the trough will finally begin to weaken and lift
northeastward away from the area, and the associated surface
boundary will wash out. North and central Georgia will remain
under the influence of southwesterly upper level flow ahead of the
trough, which will keep deep tropical moisture in place over the
area into Friday morning. PWAT values range from between 1.8 and
2.2 inches across north and central Georgia today, and will
decrease to between 1.4 and 1.8 inches on Friday as the upper
trough begins to weaken and southwest flow diminishes.

Several shortwaves embedded within the moist flow will continue to
move northeastward through our area which will keep rain chances
high through the end of the week. Model guidance is showing some
modest instability as these impulses move across the forecast area,
with the highest values in eastern Georgia. Thunderstorms embedded
within the showers will be most likely in areas where brief breaks
occur in the cloud coverage this afternoon. With some remaining
uncertainty, have maintained chance of thunder through this evening
followed by a slight chance of thunder on Friday. Some flash
flooding impacts have already been observed in association with
this system, and the concern could increase as both the soils
remain saturated. With the flow remaining parallel to storm
motion, training of heavy precipitation could occur which will
enhance the risk for flash flooding through early Friday morning.
As a result, the Flash Flood Watch will continue as it is.

Because of the widespread rain and increased cloud coverage, daytime
high temperatures will remain below average for this time of year,
especially on Thursday. Highs on Thursday will struggle to get out
of the 70s while highs on Friday will be in the low to mid 80s
throughout the region. Nighttime low temperatures will stay around
normal with lows in the upper 60s and low 70s.

King

LONG TERM /Saturday through Thursday/...

Did not make any fundamental changes to the previous Extended
Forecast trends. Medium-range models still in pretty good agreement
through the first half of next week and consistent with recent runs
showing high pressure, both surface and aloft, building back into
the region from the western Atlantic. This nudges the upper trough
that has been plaguing the region back to the northwest and returns
the forecast area to a more summertime regime of scattered diurnal
convection and near normal temperatures. Ridging reaches a maximum
over the area early in the week and then flattens as upper-level
trough begins digging back into the eastern U.S. Still some
divergence between the models concerning the evolution of this trend
so I am not inclined to push POPs past Chance category yet that far
out in the period.

20

AVIATION...
00Z Update...
Moderate to heavy rain continues to move north across some of the
metro TAF sites this evening, mainly ATL and PDK. This will
briefly reduce vsbys with gusts of 25kts. Expect this
precipitation activity to continue north and east over the next
couple of hours. Cigs are generally IFR and will continue through
the overnight, flirting with LIFR by the early morning hours.
Vsbys generally 4-6SM overnight. Cigs will lift during the mid-
morning to VFR by the afternoon. Scattered TSRA is possible
tomorrow afternoon. Winds will be generally out of the east the
next couple of hours, veering to the SW through the remaining TAF
period.

//ATL Confidence...00Z Update...
Medium confidence on ceilings.
Medium to high confidence on all other elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          76  69  82  70 /  90  90  50  40
Atlanta         78  69  82  71 / 100  70  40  30
Blairsville     74  65  79  65 /  80  80  60  40
Cartersville    79  68  83  69 /  70  60  40  30
Columbus        81  71  84  72 /  80  60  40  30
Gainesville     76  69  81  69 /  90  90  50  40
Macon           81  70  84  71 /  80  70  50  30
Rome            78  68  85  69 /  60  40  40  30
Peachtree City  78  69  84  70 /  80  70  40  30
Vidalia         89  72  86  73 /  80  80  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 AM EDT Friday for the following zones:
Banks...Barrow...Bartow...Butts...Carroll...Catoosa...
Chattahoochee...Chattooga...Cherokee...Clarke...Clayton...Cobb...
Coweta...Dade...Dawson...DeKalb...Douglas...Fannin...Fayette...
Floyd...Forsyth...Gilmer...Gordon...Greene...Gwinnett...Hall...
Haralson...Harris...Heard...Henry...Jackson...Jasper...Lamar...
Lumpkin...Madison...Meriwether...Monroe...Morgan...Murray...
Muscogee...Newton...North Fulton...Oconee...Oglethorpe...
Paulding...Pickens...Pike...Polk...Putnam...Rockdale...South
Fulton...Spalding...Talbot...Taliaferro...Towns...Troup...
Union...Upson...Walker...Walton...White...Whitfield...Wilkes.

&&

SHORT TERM...King
LONG TERM....20
AVIATION...26
Hazardous weather outlook, Aug 2, 11:04 PM EDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1104 PM EDT Thu Aug 2 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040315-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1104 PM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

A Flash Flood Watch remains in effect through Friday morning.
Flooding will be the primary weather hazard through tonight.

The potential for localized flooding continues to remain high,
especially in urban centers, low lying areas and poor drainage
areas where moderate to heavy rain persists for extended periods
of time. As the heaviest precipitation trains across north and
east Georgia, this will be the area of most concern overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered showers and thunderstorms are expected each day.
Widespread severe weather is not anticipated. However, the potential
for localized flooding will still exist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Local storm report, Aug 2, 9:51 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
951 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      1 WSW CANNONGATE        33.47N  84.67W
08/02/2018                   COWETA             GA   NEWSPAPER

            THE WATER WAS REPORTED IN THE ROADWAY AT THE ENTRANCE
            OF NORTHGATE HIGH SCHOOL.

&&

EVENT NUMBER FFC1800763

LREAVES
Local storm report, Aug 2, 9:55 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
955 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      2 ESE THOMAS CROSSROADS 33.40N  84.65W
08/02/2018                   COWETA             GA   SOCIAL MEDIA

            WATER WAS REPORTED MOVING OVER THE ROADWAY AT BEAU
            BROOK LANE AND HIGHWAY 34.

&&

EVENT NUMBER FFC1800764

LREAVES
Local storm report, Aug 2, 10:01 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1001 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FLASH FLOOD      2 NE RIVERDALE          33.59N  84.39W
08/02/2018                   CLAYTON            GA   EMERGENCY MNGR

            WATER RUNNING OVER THE ROAD ON GARDEN WALK BOULEVARD
            HAS RESULTED IN PART OF THE ROAD BEING WASHED OUT.

&&

EVENT NUMBER FFC1800765

LREAVES
Local storm report, Aug 2, 10:02 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1002 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FLASH FLOOD      1 E RIVERDALE           33.57N  84.40W
08/02/2018                   CLAYTON            GA   EMERGENCY MNGR

            PART OF UPPER RIVERDALE ROAD WAS REPORTED CLOSED DUE TO
            FLOODING.

&&

EVENT NUMBER FFC1800766

LREAVES
Special weather statement, Aug 2, 10:34 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1034 PM EDT THU AUG 2 2018

GAZ045-046-048-057-030330-
Rockdale GA-DeKalb GA-Newton GA-Henry GA-
1034 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR ROCKDALE...SOUTHEASTERN DEKALB...
NORTHWESTERN NEWTON AND NORTHEASTERN HENRY COUNTIES UNTIL 1130 PM
EDT...

At 1033 PM EDT...an area of heavy rain was over Ola, or near
McDonough...moving north at 5 mph.

  HAZARD...Heavy rain with possible minor flooding.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
McDonough, Conyers, Covington, Oxford, Lithonia, Porterdale, Georgia
International Horse Park, Lakeview Estates, Ola, Magnet, Almon,
Milstead, Richardson Park, Arabia Mountain, Kelleytown, Oak Hill,
Rocky Plains and Redan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3373 8415 3366 8382 3344 8394 3340 8398
      3340 8397 3339 8397 3339 8398 3344 8413
TIME...MOT...LOC 0233Z 197DEG 6KT 3344 8403

WIND...40MPH
Special weather statement, Aug 2, 11:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1154 PM EDT THU AUG 2 2018

GAZ046-048-057-030445-
Rockdale GA-Newton GA-Henry GA-
1154 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROCKDALE...NORTHWESTERN
NEWTON AND SOUTHEASTERN HENRY COUNTIES UNTIL 1245 AM EDT...

At 1153 PM EDT...a strong thunderstorm was over Fincherville, or near
Jackson...moving northeast at 15 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Conyers, Covington, Oxford, Porterdale, Georgia International Horse
Park, Lakeview Estates, Ola, Magnet, Almon, Milstead, Oak Hill and
Rocky Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3375 8402 3365 8378 3342 8396 3340 8398
      3340 8397 3339 8397 3339 8398 3336 8401
      3336 8403 3341 8412
TIME...MOT...LOC 0353Z 208DEG 12KT 3339 8399

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:11 PM EDTSpecial Weather StatementFFCPike, Spalding, Talbot, Upson49 min
Aug 2, 9:03 PM EDTFlash Flood WarningFFCButts, Henry, Lamar, Pike, Spalding, Upson6 hr
Aug 2, 9:34 PM EDTSpecial Weather StatementFFCDeKalb, Rockdale56 min
Aug 2, 9:39 PM EDTRiver Flood WarningFFCCoweta24 hr
Aug 2, 10:34 PM EDTSpecial Weather StatementFFCRockdale56 min
Aug 3, 12:16 AM EDTFlash Flood WarningFFCHenry, Newton3 hr
Aug 3, 12:31 AM EDTAreal Flood WarningFFCCoweta, Fayette6 hr
Aug 3, 1:11 AM EDTSpecial Weather StatementFFCMorgan49 min
Aug 3, 1:30 AM EDTRiver Flood WarningFFCFayette, Fulton24 hr
Aug 3, 1:30 AM EDTRiver Flood WarningFFCCoweta, Fayette11 hr
Aug 3, 1:54 AM EDTRiver Flood WarningFFCGwinnett, Walton11 hr
Aug 3, 2:05 AM EDTRiver Flood WarningFFCGwinnett12 hr
Aug 3, 2:45 AM EDTSpecial Weather StatementFFCUnion45 min
Aug 3, 5:56 AM EDTRiver Flood WarningFFCCoweta, Fayette6 hr
Aug 3, 5:56 AM EDTRiver Flood WarningFFCCoweta, Fayette, Spalding19 hr
Aug 3, 12:02 PM EDTRiver Flood WarningFFCClayton, Fayette, Spalding20 hr
Aug 3, 7:37 PM EDTSpecial Weather StatementFFCTowns, White38 min
Aug 3, 7:40 PM EDTSpecial Weather StatementFFCToombs65 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.